Alert archive / Connecticut / Flash Flood Warnings in 2005

Flash Flood Warning 3, NWS New York, NY

June 28, 2005Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this flash flood warning at Jun 28, 2005, 5:07 AM EDT for Naugatuck Valley Planning Region, Connecticut. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2005, 5:07 AM EDT (09:07 UTC)
Expired
Jun 28, 2005, 6:30 AM EDT
In force
83 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

County Naugatuck Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 48 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 9.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 280910
FFWOKX
CTC009-281030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
507 AM EDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT.

* UNTIL 630 AM EDT.

* NATIONAL WEATHER SERVICE DOPPLER RADAR IS TRACKING AN AREA OF      
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN     
  THE WARNED AREA...WITH RAINFALL RATES OF UP TO 2 INCHES PER HOUR.  
  RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING                
  INCLUDE...GUILFORD...MILFORD...NEW HAVEN...BETHANY...BRANFORD...   
  DERBY...HAMDEN...NORTH BRANFORD...NORTH HAVEN...NORTH MADISON...   
  ORANGE AND ROCKLAND.

ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.



LAT...LON 4118 7311 4125 7258 4145 7266 4140 7313

$$

NV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 4:15 AM EDT, 52 minutes earlier.

Area forecast discussion, Jun 28, 4:15 AM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
415 AM EDT TUE JUN 28 2005

.NEAR TERM (TUESDAY)...
UPPER RIDGING CONTINUES TO SLOWLY WEAKEN OVER THE EASTERN US WITH A
WEAK SHORTWAVE (ASSOCIATED WITH SUBTROPICAL WAVE) RIDING THROUGH THE
REGION FOR THE FIRST HALF OF TODAY. WHILE AT THE SURFACE...A
SUBTROPICAL WAVE CENTERED OVER CENTRAL NEW JERSEY WILL DRIFT NORTH
ACROSS THE REGION...AS HIGH PRESSURE TO THE NORTH AND EAST OF THE
AREA WEAKENS AND SLIDES OFFSHORE.

DENSITY OF FOG THIS MORNING HAS BEEN VERY VARIABLE. BANDS OF SHOWER
ACTIVITY MOVING THROUGH THE AREA APPEAR TO BE MIXING DOWN SOME DRIER
AIR FROM 600-850 HPA LEVEL IN THEIR WAKE. THEREFORE HAVE BEEN
RELUCTANT TO PUT UP A DENSE FOG ADVISORY AS NO ONE AREA HAS BEEN
UNDER A QUARTER MILE FOR AN EXTENDED PERIOD OF TIME.

MODELS CONTINUE TO HAVE A TOUGH TIME INITIALIZING THIS SUBTROPICAL
SYSTEM...UNDERDOING MOISTURE AND SURFACE FEATURES...BUT WILL USE
GENERAL SYNOPTIC SCENARIO AND CURRENT FEATURE PLACEMENT TO GUIDE
FORECAST.

THE SUB-TROPICAL LOW LOSES IT SURFACE SIGNATURE AND PULLS NORTH OF
THE REGION TODAY. RAIN ASSOCIATED WITH THIS SYSTEM SHOULD WORK NORTH
OF THE REGION BY MIDDAY WITH ACTUALLY SOME SUBSIDENCE BEHIND IT AS
SEEN ON WV IMAGERY. THIS SHOULD ALLOW FOR SOME BREAKS IN CLOUD-COVER
THIS AFTERNOON...ESPECIALLY INLAND. WITH DAYTIME HEATING...A
MOISTURE LADEN ATMOSPHERE...MESOSCALE BOUNDARIES FROM RAIN BANDS AND
DIFFERENTIAL HEATING...AND SYNOPTIC ASCENT FROM THE SLOW MOVING
SHORTWAVE/VORT ENERGY...SCATTERED CONVECTION SHOULD NOT BE HARD TO
SET OFF THROUGH THE DAY. BEST CHANCE FOR TSTMS WILL BE INLAND ALONG
TRACK OF VORT ENERGY AND WHERE LESSER MARINE INFLUENCE WILL ALLOW
FOR MARGINAL SURFACE STABILITY TO DEVELOP. WITH PWATS 1.75 TO 2
INCHES...LOCALLY TORRENTIAL DOWNPOURS SEEM TO BE MAJOR THREAT.

HAVE GONE A BIT ABOVE NORMAL FOR TEMPS INLAND TODAY WITH AFTERNOON
SUBSIDENCE BEHIND THE SUBTROPICAL WAVE AND THEREFORE BREAKS IN CLOUD
COVER...AND A S/SW FLOW. TEMPS ALONG THE COAST WILL RUN NEAR NORMAL
WITH SOUTHERLY FLOW OFF MID 60 DEGREE WATERS.
&&

.SHORT TERM (TONIGHT THRU WEDNESDAY NIGHT)...
HIGH AMPLITUDE RIDGE ALONG THE EASTERN SEABOARD CONTINUES TO BREAK
DOWN WITH AMPLIFYING UPPER TROUGH OVER OHIO VALLEY SLOWLY WORKING TO
THE EAST COAST. THE DEEP SW FLOW OVER THE REGION WILL KEEP A SUPPLY
OF TROPICAL MOISTURE IN THE REGION...WHILE WEAK SHORT WAVES/VORT
LOBES RIDING NE AHEAD OF THE TROUGH WILL PROVIDE SYNOPTIC ASCENT
OVER THE REGION.

WILL REDUCE POPS TO LOW CHANCE TONIGHT WITH LOSS OF DAYTIME HEATING.
WITH FLOW TURNING A BIT MORE SW TONIGHT WILL REDUCE STRATUS/FOG TO
NEAR COASTAL LOCATIONS FOR TONIGHT...PARTICULARLY EASTERN LI AND
CONN.

ON WEDNESDAY...THE COMBINATION OF SHORTWAVE ENERGY...DAYTIME
INSTABILITY...A MOISTURE-LOADED AIRMASS WITH PWS NEAR 2 INCHES...AND
LEE-SIDE TROUGHING WILL RESULT IN LIKELY/HIGH CHANCE POPS. THE EXACT
TIMING OF THESE SHORTWAVES IS DIFFICULT IN THIS FAST SW FLOW...BUT
BEST CHANCE FOR ACTIVITY WILL BE DURING THE AFTERNOON/EVENING HOURS
AND FROM THE CITY/INLAND WHEN AND WHERE THE BEST INSTABILITY WILL
EXIST.

BUFKIT SOUNDINGS INDICATE LONG NARROW CAPES WITH HIGH K
INDICES...INDICATIVE OF A TROPICAL AIRMASS. THUS THE MAJOR THREAT
WILL BE TORRENTIAL DOWNPOURS AND LOCALIZED FLOODING. AFTER
INTER-OFFICE COLLAB WILL ISSUE AN SPS TO HIGHLIGHT FLOODING
THREAT.

WITH ABUNDANCE OF CLOUD COVER WILL RUN MAX TEMPS ONLY SLIGHTLY ABOVE
NORMAL CITY/INLAND AND NEAR NORMAL COAST...DESPITE 850 HPA TEMPS
AROUND 16C AND SW FLOW. MIN TEMPS WILL RUN ABOVE NORMAL ALL AREAS
WITH DEWPOINTS HOLDING AROUND 70.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
NO BIG CHANGES MADE HERE WITH CHANCES FOR SHOWERS AND TSTMS PRETTY
MUCH EVERY DAY UP TO AND INCLUDING FRIDAY AS RATHER TROPICAL AND
WEAKLY CAPPED AIRMASS PERSISTS. BOTH THE ECMWF AND GFSX BRING A COLD
FRONT THROUGH LATE FRI WITH A DRY...SEASONABLE HOLIDAY WEEKEND ON
TAP.
&&

.HYDROLOGY...
ANY SHOWERS AND TSTMS THAT DVLP OVER THE NEXT SEVERAL DAYS WILL BE
CAPABLE OF PRODUCING HEAVY DOWNPOURS AND A LOCALIZED
FLOODING THREAT.

MOST AREA RIVERS AND STREAMS WILL SEE AN OVERALL RISE IN WATER
LEVELS IN RESPONSE TO THE RAIN. AREAS THAT EXPERIENCE A THUNDERSTORM
COULD SEE A LOCALIZED SHARP RISE ASSOCIATED WITH THE HEAVIER RAIN.
&&

.AVIATION...
CIGS ACROSS THE AREA HAVE GENERALLY HELD AT IFR/LIFR OVER THE LAST
FEW HOURS. IT SEEMS THAT ONCE THE SHOWERS MOVE THROUGH...VSBYS
TEMPORARILY IMPROVE AND THEN COME BACK DOWN...BUT NOT AS LOW. THINK
THIS WILL PERSIST UNTIL THE SUN RISES. 00Z OKX SOUNDING SHOWS A DEEP
MOIST LAYER ALL THE WAY UP TO 925MB. LOW PRES OVER CENTRAL NJ IS
SLOWLY MOVING NORTHWARD AND ALTHOUGH CIGS MAY RISE TO MVFR...THINK
THEY WILL PREVAIL FOR MUCH OF THE DAY. MODELS ARE INDICATING SOME
BREAKS IN THE CLOUDS LATE IN THE AFTERNOON AND IF THIS HAPPENS THERE
IS A POSSIBILITY FOR TSTM DEVELOPMENT...MAINLY OVER INLAND AREAS.
FOG/STRATUS LOOKS TO RETURN AGAIN TONIGHT...BUT SWRLY FLOW WILL
LIKELY KEEP CONDITIONS BETTER THAN THEY WERE TONIGHT.
&&

.MARINE...
WILL KEEP HEADLINE FOR SCA FROM FIRE ISLAND INLET EASTWARD TONIGHT.
WINDS TURN MORE SOUTHWESTERLY TONIGHT AND THINK WE COULD REACH
MARGINAL SCA LEVELS FOR SEAS WITH THIS TRAJECTORY. WAVEWATCH
GUIDANCE HAS BEEN OVERDOING SEAS FOR THE LAST SEVERAL DAYS AND THINK
IT HAS AGAIN. BERMUDA HIGH REMAINS ANCHORED OFFSHORE WHILE GRADUALLY
BREAKING DOWN THROUGH THU. A WEAK WAVE OF LOW PRES WILL MOVE THROUGH
THE AREA WED NIGHT/THU...FOLLOWED BY A STRONG COLD FRONT FRI EVE.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
&&

PUBLIC: NV
MARINE/AVIATION: AL

Nearby

Flash Flood Warnings in Connecticut, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.